Alert archive / Kentucky / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 79, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Apr 8, 2020, 11:41 PM EDT for Bourbon County, Clark County, Fayette County, Kentucky. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2020, 11:41 PM EDT (03:41 UTC)
- Expired
- Apr 9, 2020, 12:15 AM EDT
- In force
- 34 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KY, Clark County, KY, Fayette County, KY
The radar
The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 8, 7:24 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2413 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WUUS53 KLMK 090341
SVRLMK
KYC017-049-067-090415-
/O.NEW.KLMK.SV.W.0079.200409T0341Z-200409T0415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
1141 PM EDT Wed Apr 8 2020
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Clark County in central Kentucky...
Southern Bourbon County in central Kentucky...
Fayette County in central Kentucky...
* Until 1215 AM EDT.
* At 1140 PM EDT, severe thunderstorms were located along a line
extending from near Pecks Ridge to near Sideview to north of Blue
Grass Airport, moving southeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Lexington, Winchester, Meadowthorpe, Thoroughbred Acres, Cardinal
Hill, Cadentown, Northland, and Highlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 200 AM EDT for central
Kentucky.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3818 8399 3812 8408 3795 8398 3794 8448
3796 8453 3804 8465 3812 8462 3811 8421
3821 8397
TIME...MOT...LOC 0340Z 317DEG 37KT 3833 8384 3816 8410 3809 8462
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 11:30 PM EDT, 11 minutes earlier.
Area forecast discussion, Apr 8, 11:30 PM EDT, 11 minutes before
Area Forecast Discussion National Weather Service Louisville KY 1130 PM EDT Wed Apr 8 2020 .Mesoscale Update... Issued at 1100 PM EDT Wed Apr 8 2020 A long line of storms will continue to push ESE out of southern Indiana and into north central Kentucky through the next couple of hours. This line of storms has a history of widespread wind damage across southern Indiana in addition to brief heavy rainfall, frequent lightning, and some smaller hail. The environment should remain favorable for continued severe storms all they way through central Kentucky. Latest data suggest 1000-2000 J/KG of MLCAPE in the presence of strong deep layer shear. In fact, that shear may strengthen a bit more through the end of the event as the low level jet responds to an approaching mid/upper level impulse. Given the drier low levels caused by good mixing early today, proximity soundings continue to show strong potential for wind gusts to make it to the surface despite a bit of stabilization near the ground with the loss of daytime heating. Still thinking the overall tornado threat is low due to high LCLs greater than 1200m across much of the LMK CWA. Again, this is thanks in large part to good heating/mixing from earlier today. In addition, the surface low has already moved northeast into Ohio, so surface winds will not be backed, except in areas caused by any local effects. Still can't rule out a brief spin-up, but really think the main threat will be damaging winds from here on out. Will continue to monitor. Issued at 953 PM EDT Wed Apr 8 2020 Thunderstorms have congealed into a line from central Indiana southwestward into southern Illinois, with a history of damaging wind and large hail this evening. In addition, a cluster of more discrete cells is pushing ESE from southern Illinois, the Missouri Bootheel, and western Kentucky. Both sets of storms are moving into an environment characterized by 1500-2500 J/KG of MLCAPE and sufficient deep layer shear. This environment is expected to maintain deep into the evening across our region, and in fact expecting a surge in forcing as a potent upper trough swings into the region and the low level jet intensifies a bit in response. Today's deep mixing and good heating has allowed for some dry lower levels and proximity soundings taking on somewhat of an inverted V type structure. See some related higher DCAPE values in the 1000- 1200 J/KG range across southern Indiana and western Kentucky where storms will soon enter. As a result, think the straightline wind threat is quite good. Think the large hail threat will diminish the deeper into the evening we get, but some hail will likely still be noted. Still can't rule out a brief tornado or two with any mesovortices in the line, but overall think that the high LCL's > 1000m will be a limiting factor. Also, could see some of the more isolated cells west of I-65 rotate as the low level wind profile and best low level moisture return is in that area. Can't rule out a small tornado threat there either. Still, the main concern is potential for pockets or even widespread wind damage with any bowing segments through the evening. && .Forecast Update... Issued at 1130 PM EDT Wed Apr 8 2020 Quick update to remove counties behind the line from the Tornado Watch. Tornado threat continues in and ahead of the line. Issued at 751 PM EDT Wed Apr 8 2020 Update to the forecast to include Tornado Watch for all of southern Indiana and central Kentucky. Strong storms have formed upstream over Illinois and have already attained a linear structure as they dive to the southeast. Powerful supercells in southeast Missouri and southern Illinois are moving east and will also congeal into a line, joining forces with the line coming out of central Illinois. The squall line will enter a region of steep mid-level lapse rates, strong deep layer shear, and moderate CAPE. There are also outflow boundaries present from earlier convection that may locally enhance tornado risk. && .Short Term...(This evening through Thursday) Issued at 310 PM EDT Wed Apr 8 2020 ...Strong to Severe Storms Possible Tonight... Expect active weather for the first half of the short term period as an upper level trough digs across the upper MS Valley and into the Great Lakes region tonight. At the surface, an associated cold front will sweep southeastward toward the OH Valley, pushing a line of strong to severe storms through the area during the 01Z - 08Z timeframe. Afternoon temperatures have warmed nicely into the upper 70s to low 80s as this morning's clouds have given way to clearer skies. Some isolated storms with small hail and frequent lightning developed over the Bluegrass Region this afternoon along a lingering frontal boundary and are expected to move off to the southeast over the next hour or two. The greater and more widespread threat for severe weather will come tonight as the cold front approaches. Ahead of the front, expect a swath of dewpoints in the low to mid 60s to reach across the area along with steep mid-level lapse rates of 7-8 C/km, resulting in moderate instability (MLCAPE ~1000-2000 J/kg). With strengthening wind fields aloft, effective shear values are forecast to be in the 40-50 kt range. Overall, the main threats will be damaging winds and hail, with brief heavy rainfall and frequent lightning also possible. With LCL heights forecast to gradually lower to 500-1000 m ahead of the storms and 0-1 km ESRH of 150-250 m2/s2, also cannot rule out the possibility of an isolated tornado or two. However, a potential inhibitor to tornado potential will be the strength of the nocturnal inversion and whether or not the storms will be able to become surface based. As the cold front exits off to the southeast early Thursday morning, brisk northwesterly winds will usher in relatively cool and dry weather. Thursday morning temperatures are forecast to dip into the upper 40s to lower 50s, and are then expected to rise into the upper 50s to lower 60s in the afternoon under mostly clear skies. Under a tight pressure gradient, winds will remain strong and gusty throughout the day, with gusts of 30-35 mph likely. .Long Term...(Thursday night through Wednesday) Issued at 315 PM EDT Wed Apr 8 2020 Thursday Night through Saturday... Deep closed upper low will make its way across eastern Canada, with broad trofiness over the eastern CONUS. Canadian high pressure will build down the Plains and eventually settle into the Ohio Valley, bringing unseasonably cold air. Expect temps a solid 10 degrees below normal for most of this period. Main concern will be frost/freeze potential. However, that is limited on Friday morning as we'll have decent temp/dewpoint spreads and wind staying up around 10 mph through the night. Better frost potential is Fri night/Sat morning, especially east of I-65, where some areas could see widespread frost. Farther west, clouds should return quickly enough to keep temps from bottoming out. Will carry a slight chance for rain showers during the day on Saturday, but even that model blend seems a bit generous. Temps start to moderate but will still run slightly below normal. Saturday Night through Wednesday... Widespread rain will expand into Kentucky late Sat night, with categorical POPs continuing through Sunday as a dynamic upper low ejects out of eastern New Mexico and west Texas into the Ohio Valley. At this time the best chances for severe wx should remain across the Deep South, keeping it as just a soaking rain event here in the Ohio Valley. However, a stronger northward surge of the warm sector could open the door to severe convection into at least part of Kentucky. Cool and drier pattern sets up after Monday as the upper trof closes into a Hudson Bay low. Could see another frosty morning by Wednesday. && .Aviation...(00Z TAF Issuance) Issued at 807 PM EDT Wed Apr 8 2020 The focus this period will be the cold front that will move from the northwest to the southeast this evening. The environment has steep lapse rates making it easier for elevated winds and storm energy to make it to the surface. Instability is also high. This is going to make severe hail a potential threat. The line of storms will remain relatively thin. The storms are going to hit a TAF site and quickly move through. Behind the line, winds will veer to the northwest, and remain gusty. Expect severe winds, lots of lightning, and some hail. Some areas in the region will likely see winds in excess of 50 knots. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Mesoscale...BJS Update...13 Short Term...JML Long Term...RAS Aviation...KDW
Hazardous weather outlook, Apr 8, 11:28 PM EDT, 13 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1128 PM EDT Wed Apr 8 2020 KYZ023>029-034>043-045>049-053>057-061>067-070>078-081-082-100330- Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Shelby- Franklin-Scott-Harrison-Spencer-Anderson-Woodford-Fayette-Bourbon- Nicholas-Nelson-Washington-Mercer-Jessamine-Clark-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1128 PM EDT Wed Apr 8 2020 /1028 PM CDT Wed Apr 8 2020/ ...TORNADO WATCH 91 IN EFFECT UNTIL 2 AM EDT /1 AM CDT/ THURSDAY... This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. A cold front will move through the area tonight, bringing a line of severe thunderstorms to the area. The strongest storms will be capable of producing damaging winds, hail, heavy rainfall, and frequent lightning. A few brief tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is requested for tonight, through 3am EDT. INZ076>079-083-084-089>092-KYZ030>033-100330- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Oldham-Trimble-Henry- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Louisville, La Grange, Bedford, Milton, and New Castle 1128 PM EDT Wed Apr 8 2020 /1028 PM CDT Wed Apr 8 2020/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Temperatures are expected to drop into the low to mid 30s on Friday night and early Saturday morning. Areas of frost may develop, which could harm sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotters are asked to report severe weather from earlier this evening to the National Weather Service in Louisville. 13
In the hours before
Local storm report, Apr 8, 11:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1113 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL 4 NE MOOLEYVILLE 38.06N 86.43W
04/08/2020 M1.00 INCH MEADE KY AMATEUR RADIO
&&
EBWLocal storm report, Apr 8, 11:15 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1115 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM TSTM WND GST 4 NW OKOLONA 38.18N 85.73W
04/08/2020 M54 MPH JEFFERSON KY ASOS
ASOS STATION KSDF LOUISVILLE INTL AIRPORT.
&&
EBWSpecial weather statement, Apr 8, 11:17 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Louisville KY
1017 PM CDT Wed Apr 8 2020
KYZ073>075-081-090400-
Monroe-Cumberland-Allen-Barren-
1017 PM CDT Wed Apr 8 2020
...A STRONG THUNDERSTORM WILL AFFECT MONROE...EASTERN ALLEN...WEST
CENTRAL CUMBERLAND AND SOUTHERN BARREN COUNTIES...
At 1017 PM CDT, a strong thunderstorm was located near Scottsville,
moving east at 30 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Scottsville, Tompkinsville, Gamaliel, Fountain Run, Meshack, Oak
Forest, Gum Tree, Blythe, Maynard and Harlan Crossroads.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3663 8604 3665 8621 3687 8614 3683 8560
3682 8560 3682 8553 3661 8552
TIME...MOT...LOC 0317Z 285DEG 28KT 3676 8608
MJLocal storm report, Apr 8, 11:23 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1123 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM TSTM WND GST 2 S EMINENCE 38.34N 85.17W
04/08/2020 M63 MPH SHELBY KY MESONET
KENTUCKY MESONET STATION CROP.
&&
EBWLocal storm report, Apr 8, 11:30 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 PM EDT WED APR 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TSTM WND GST 2 NNW MT. EDEN 38.08N 85.16W
04/08/2020 M53 MPH SHELBY KY MESONET
KY MESONET STATION WADD.
&&
EBWSpecial weather statement, Apr 8, 11:32 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Louisville KY
1132 PM EDT Wed Apr 8 2020
KYZ027-028-045-053-054-063>065-090415-
Hart-Grayson-Marion-Taylor-Nelson-Hardin-Larue-Green-
1132 PM EDT Wed Apr 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NELSON...
NORTHWESTERN GREEN...LARUE...WEST CENTRAL MARION...NORTHERN HART...
NORTHWESTERN TAYLOR...EASTERN GRAYSON AND SOUTHERN HARDIN COUNTIES...
At 1132 PM EDT/1032 PM CDT/, radar indicated strong thunderstorms
were located along a line extending from 9 miles northeast of
Hodgenville to 8 miles northeast of Leitchfield. Movement was
southeast at 35 mph.
Winds in excess of 40 mph are possible with these storms.
Locations impacted include...
Elizabethtown, Hodgenville, Clarkson, New Haven, Upton, Sonora,
Bonnieville, Boundary Oak, Rock Creek and Saint Paul.
LAT...LON 3734 8616 3757 8630 3775 8568 3747 8544
3726 8609
TIME...MOT...LOC 0332Z 302DEG 32KT 3770 8565 3756 8619
CGThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 10:02 PM EDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| Apr 8, 10:05 PM EDT | Severe Thunderstorm Warning | LMK | Logan | 25 min |
| Apr 8, 10:21 PM EDT | Special Weather Statement | LMK | Butler, Warren | 24 min |
| Apr 8, 10:28 PM EDT | Severe Thunderstorm Warning | LMK | Allen, Logan, Simpson, Warren | 47 min |
| Apr 8, 10:28 PM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Henry, Jefferson, Oldham, Shelby, Trimble | 47 min |
| Apr 8, 10:40 PM EDT | Severe Thunderstorm Warning | LMK | Breckinridge, Bullitt, Hancock, Hardin, Meade, Nelson | 50 min |
| Apr 8, 10:43 PM EDT | Special Weather Statement | LMK | Grayson, Ohio | 47 min |
| Apr 8, 11:06 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Bullitt, Nelson, Shelby, Spencer | 24 min |
| Apr 8, 11:08 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Harrison, Nicholas, Scott | 52 min |
| Apr 8, 11:10 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Franklin, Scott, Shelby, Woodford | 50 min |
| Apr 8, 11:17 PM EDT | Special Weather Statement | LMK | Monroe | 43 min |
| Apr 8, 11:26 PM EDT | Tornado Warning | LMK | Nelson, Washington | 20 min |
| Apr 8, 11:29 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Jessamine, Marion, Mercer, Nelson, Washington and 1 more | 46 min |
| Apr 8, 11:32 PM EDT | Special Weather Statement | LMK | Larue | 43 min |
| Apr 8, 11:59 PM EDT | Severe Thunderstorm Warning | LMK | Boyle, Casey, Clark, Fayette, Garrard, Jessamine and 7 more | 46 min |
| Apr 9, 12:48 AM EDT | Special Weather Statement | LMK | Madison | 12 min |
| Apr 9, 3:14 PM EDT | Freeze Watch | LMK | Adair, Anderson, Bourbon, Boyle, Casey, Clark and 26 more | 12 hr |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.